Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had anterior and posterior lumbar fusion. Colonoscopy indicates ulcerative proctitis. Treatment?

Answered by
Dr.
Dr. Enrique Molina

Internal Medicine Specialist

Practicing since :2004

Answered : 364 Questions

default
Posted on Sat, 29 Dec 2012 in Digestion and Bowels
Question: I just had anterior and posterior lumbar fusion of levels L5 & S1 last Wednesday. Before my surgery I had a colonoscopy which indicated I have ulcerative proctitis which I was using Canasa suppositories to help. The surgery went well and my doctor told my husband (and later to me) he was very happy with result. During my 7 day stay in hospital I had low blood pressure counts the entire time, extremely nauseous and no appetite ...more towards the last few days. I had taken an enema to speed up what the colace, senecot, half bottle of citrate of mag (which I do think worked later that night at home) and two treatments of 17 mg of Miralax couldn't do.

Since being home (Tuesday night), tonight is Thursday, I have stopped taking Vicodin and am only taking two ref strength Tylenol every four hours. I am still nauseous and have no appetite ...when I do try to eat I feel nauseous as soon as second bite and stop eating. I am scared something more is wrong with me. I have a flushed feeling that I get over my body accompanied by a prickly pins sensation.
doctor
Answered by Dr. Enrique Molina 31 minutes later
Hi XXXXXXX
The fact that you have ulcerative proctitis probably has nothing to do with the way you are feeling, as this entity is usually related with mild diarrea with blood, easily controllable with Canasa suppositories.
Constipation is very common after any surgery, particularly if you received opiates for pain (such as morphine, dilaudid, vicodin, percocet, etc). Those are very constipating medications, and actually slow down the entire gastrointestinal tract motility and contractions, including the stomach. That is why you might feel nauseous right after eating small amounts of food. Also after any "big" surgery patients are usually less active, and rest more time in bed, which can also be constipating.
The flushed feeling over your body and the prickly pins sensation can also be a side effect of the pain medications.
So my advice: take as little pain medication as you can tolerate, be as active as you can (and as your doctor allowed), drink a lot of fluids, take a combination of a stool softener (such as colace twice a day) plus a laxative (such a miralax 17gr a day).
If your symptoms fail to improve after a few days you should be re-assessed by your primary doctor.
Hope that helped.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Enrique Molina 13 hours later
So is it normal that my urgency to unrinate is different at this moment and is sometime accompanied by the prickly and flushed sensation. I am just nervous I am dying since I have lost weight and am so out of it.

My gastro doctor has me taking two 17mg of Miralax a day (started yesterday). Nothing yet ...I did not take colace last night but did take it night before and have been since in hospital. My energy is shot and I feel drained.
doctor
Answered by Dr. Enrique Molina 26 minutes later
The pain medications can also cause urinary side effects, however i would be more concerned the you contracted a the urinary tract if you had a foley catheter (to urinate) inserted during the surgery. If symptoms continue you can get a urine test to check. Give it time for the stool softener to work.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Enrique Molina 3 hours later
Last question ...so my incision on front (belly) looks great. My back is still bleeding as of a few hours ago when we removed dressing to update. I fainted mainly due to reaction of blood and bandage sticking to wound. Is it normal for this wound to be bleeding still and is there something I can do to help the healing process along.
doctor
Answered by Dr. Enrique Molina 1 hour later
It is normal for wounds to drain a little bit of bloody drainage a few days after surgery. It also depends on the type of incision, suture, dressings, etc. You should talk to your surgeon about it if it is over a week and still see drainage.
I don't recommend you applying anything to the wound, just keep it clean. Applying creams or keeping it moist can actually delay healing and increase the chances of infection.
And again if concerned, have the surgeon or assistant take a quick look at it.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Procedures

Recent questions on  Urinary tract infection

doctor1 MD

hi my daughter is 10 years old.she has urine infection since last two weeks .she feels burning while passing urine with blood.she also had puss cells 20-30.she had urine infection two months ago also.after recovery again same problem.what to do?now she is having chest pain.

doctor1 MD

Hi Doctor, My 14 month old daughter is diagnosed with Urinary tract infection.The infection has reached to a critical stage by the time we came to know about it WBC 100, RBC =5-7 with bacteria E.Coli.Then she was admitted and was given IV for three days. After 3 days she was put on an oral anitbiotic Orfloxin Since the infection was under control i.e. WBC = 20-25 but she didnt respond well to that anti. and within a week the WBC again went to around 50. She was then given Amicacyn injections for seven days. With these injections WBC count has come to normal but showd an increasing trend i.e. from 3-5 to 5-7 in last day of injection. So she has been put on Amoxylin. We consulted on more doctor and he prescribed Taxim for her. So I just want to know which to follow and is this an indication towards VUR or just that infection is chronic and hence taking a long time to vanish? Please help

doctor1 MD

my crp is 28.46 mg/L. ESR is 50mm/hr. urine test result: WBC/hpf:25-30, RBC/HPf: 3-4, Epithelial cells: 6-8. the increase in crp is it because of urinary infection . one and half years ago i had infective colitis and then my crp wasraised to 113. and it was treated fully. now because of the increase in crp whether i have to go for endoscopy

doctor1 MD

Hi! My son has problems pooping, he is very constipated. We have given him enimas, laxatives,prun juice, anything fibre and nothings working. He gets really bad abdominal pain and an upset stomach and the dr s here don t seem to be doing anything can you give an idea on what to do? \I have a daughter that has urinary tract infections all the time. She has had fevers for the last week,and she has lower abdominal pain and back pain. She has also been complaining of headaches and her shoulder joints and her knees are sore. She looks sick in the eyes, her eye lids are a little red and swollen. Her eyes were red as well and I think there is something wrong with her but I get the same run around from the dr s. Our family dr said she had pinworms which she did not. What should I do with her and what would you recommend is wrong with her and what should I do?

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had to have a complete hysterectomy 36 years ago in which they removed my uterus, 1 ovary and cervix. ....

doctor1 MD

I had sex last night. Can feel a urinary tract infection coming on. I have alprim antibiotics , if I take them today will This affect my pill

doctor1 MD

I’m a male 76 years of age and have had some pain in the pubic area when I urinate - I have had to yhrinate very frequently as well for the past three days -this morning I urinated blood (first time ever) - since my first episode of urinating...